Alert archive / Louisiana / Special Weather Statements in 2021

Special Weather Statement, NWS Lake Charles, LA

May 10, 2021Vernon Parish, Louisiana

NWS Lake Charles, LA issued this special weather statement at May 10, 2021, 3:08 AM CDT for Vernon Parish, Louisiana. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2021, 3:08 AM CDT (08:08 UTC)
Expired
May 10, 2021, 3:45 AM CDT
In force
37 min
Issued by
NWS Lake Charles, LA

County Vernon Parish, LA

The radar

The Ft Polk radar (KPOE), 37 km from the middle of the area, began a volume at 08:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 8.1 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2021-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1849 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2021-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1849 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
683 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
1.2
Supercell composite
6.9

Open this sounding in Storm Lab

The text

As transmitted.

104 
WWUS84 KLCH 100808
SPSLCH

Special Weather Statement
National Weather Service Lake Charles LA
308 AM CDT Mon May 10 2021
 
LAZ027-100845-
Vernon LA-
308 AM CDT Mon May 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VERNON PARISH UNTIL
345 AM CDT...

At 308 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles east of Many to near Hornbeck to 7
miles west of Anacoco. Movement was east at 40 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Anacoco, Hornbeck, Hutton and Kurthwood. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3136 9299 3127 9309 3122 9355 3123 9354
      3124 9356 3125 9354 3128 9353 3128 9344
      3136 9339 3137 9303
TIME...MOT...LOC 0808Z 257DEG 36KT 3154 9334 3137 9336 3128 9347 

$$

Tingler

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this special weather statement went out at May 10, 1:23 AM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, May 10, 1:23 AM CDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
123 AM CDT Mon May 10 2021

.UPDATE...
Just a quick note. The severe thunderstorm watch has
expired. Have updated zone forecast to reflect this.
However...short term HRRR indicates redevelopment possible
in the next few hours. Since SPC convective outlook has
slight risk until 12Z or 7am...I did leave in severe weather
possible in the ZFP.

&&

.PREV DISCUSSION... /issued 1139 PM CDT Sun May 9 2021/

DISCUSSION...
For the 10/06Z TAF Issuance.

AVIATION...
Convective outflow boundary is situated across the I-10 corridor.
Meanwhile. southerly flow will continue to move abundant Gulf
moisture into the forecast area and over the boundary through the
night. An advancing upper level disturbance will help keep showers
and thunderstorms in the forecast through the night. Away from the
showers and thunderstorms, low clouds with mainly MVFR ceilings
at all terminals with persist.

Tried to time when the next thunderstorm complex is expected to
form from the latest CAM data, which shows this occurring after
10/09Z with possible IFR ceilings/visibility and gusty winds.

Shower activity is expected to gradually ended during the morning
hours, with MVFR conditions lifting to VFR levels by 10/18Z, with
the possible exception of KAEX, as a surface boundary is expected
to move through the terminal, bringing north winds, and keeping
low level moisture trapped below a frontal inversion, and thus
keeping MVFR ceilings around.

Rua

PREV DISCUSSION... /issued 943 PM CDT Sun May 9 2021/

DISCUSSION...
Slow moving cold front with ample upper support resulting in broad
convective complex across east Texas into central Louisiana this
evening. Despite earlier activity, some of which prompted severe
warnings and reports of damaging wind and hail, enough upper
level instability persists to maintain a severe threat going
forward. Further south along the I-10 corridor, the thermodynamic
environment remains fairly untouched with around 2000-3000 J/kg
SFC/MUCAPE. 00z LCH soundings continues to show steep mid-level
lapse rates and EBWD of around 50kts, so hail/damaging wind threat
will continue as activity slowly sags southward in the current
Severe Thunderstorm Watch area. A southward watch expansion may be
necessitated depending on convective trends later on tonight.

With the elevated instability and moist atmosphere as indicated by
a PWAT value of 1.80" on the evening sounding, convection will
continue to be capable of periodically heavy rainfall. Given the
frontal orientation and propagation vectors, will have to
continue to monitor the potential for training activity as well
before more appreciable southward motion occurs. Initial FFG
values were pretty high in areas that have thus far remained dry,
so despite consideration, opting to hold off on a Flash Flood
Watch with the evening update. CAM guidance continues to suggest
generally around 1-3" widespread with locally higher amounts
possible in training bands.

All that said, the inherited gridded forecast remains in good
shape, so no changes were needed.

50

PREV DISCUSSION... /issued 623 PM CDT Sun May 9 2021/

UPDATE...
Severe Thunderstorm Watch 160 has been issued until 06Z or 1 am
CDT for mainly the northern zones, covering areas mainly north of
the Highway 190 corridor. Concern is for cluster of thunderstorms
across east Texas and northern Louisiana to consolidate into a
MCS/Bow echo feature that will push east-southeast into the
northern portions of the forecast area. Main hazards will be
strong wind damaging wind gusts over 60 mph and hail larger than
quarter size or 1 inch in diameter.

DISCUSSION...
For the 10/00Z TAF Issuance.

AVIATION...
Southerly flow will continue to move abundant Gulf moisture into
the forecast area through the night. Low clouds will persist with
mainly MVFR ceilings at all terminals.

The next concern will be a complex of thunderstorms as an upper
level disturbances moves across the region. KAEX terminal looks to
be in the path of the developing thunderstorm complex, reaching
that terminal after 10/01Z with affects possible through 10/05Z
with IFR ceilings/Visibility and gusty winds.

There is the possibility of this activity sinking further south
overnight, and therefore added PROB30 groups at KLCH/KLFT/KARA to
cover this after 10/09Z.

Rua

PREV DISCUSSION... /issued 339 PM CDT Sun May 9 2021/

DISCUSSION...

A late season cold front is expected to reach our northern zones
later today and become stationary over gulf coast states. Showers
and a stray tstorm have already popped up in advance of this
boundary and similar activity is expected for the rest of today
and into tonight.

This is a multi day rainfall event expected to extend into the
end of this week. Rainfall totals for the short term are around a
quarter to two inches. Issuance of a FF.A appear to be unlikely,
however it is not completely out of the question.

SPC D1 SWO has our CWA in a marginal risk for severe thunderstorms,
with a slight risk for our northern SETX Counties and CenLA
Parishes. On D2, our CWA again is in a marginal risk. All modes
of severe weather are possible, with hail and damaging wind gust
being the prominent threats. Overall, though, the threat remains
low with most of the severe weather expected for areas north of
us.

87

Long Term (Tuesday through Sunday)...

The cold front that pushes through during the short term period is
forecast by guidance to stall across the area through Wednesday with
short waves moving through the southwesterly flow periods of showers
and thunderstorms will continue across the area some of which could
be on the heavy side with favorable flow and PW's 1.5 to 2 inches.

The front gets a push to the south finally Wednesday night and
Thursday with lingering showers possible Thursday morning before
drier weather and briefly cooler temperatures especially at night.

Guidance indicates return flow starting Saturday with a risk of
showers and thunderstorms returning Sunday but the guidance is
rather muddled on this right now.

27

MARINE...
SC.Y from this morning was expired due to winds relaxing below
criteria. Winds will continue to relax ahead of a stalled front
well inland. Scattered showers and thunderstorms will be possible
Monday into Thursday as this front provides a focus for storm
development.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  64  76  62  71 /  40  80  80  70
LCH  72  84  69  77 /  30  60  70  80
LFT  71  83  69  76 /  30  70  60  80
BPT  71  82  67  76 /  30  60  70  80

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

PUBLIC...06
Hazardous weather outlook, May 9, 3:47 PM CDT, 11 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
347 PM CDT Sun May 9 2021

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-102100-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
347 PM CDT Sun May 9 2021

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...This afternoon and tonight.

Part of our area is in a marginal risk for severe thunderstorms,
with a slight risk for our northern SETX Counties and CenLA Parishes.
On D2, our CWA again is in a marginal risk.

All modes of severe weather are possible, with hail and damaging
wind gust being the prominent threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Showers and thunderstorms expected to persist until the end of the
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-102100-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
347 PM CDT Sun May 9 2021

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...This afternoon and tonight.

Winds to taper off during the evening hours with seas falling.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Showers and thunderstorms expected to persist until the end of the
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 9, 9:42 PM CDT, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
942 PM CDT SUN MAY 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     TSTM WND DMG     W BURKEVILLE            31.00N 93.67W
05/09/2021                   NEWTON             TX   LAW ENFORCEMENT

            NEWTON COUNTY SHERIFF DEPARTMENT REPORTED LARGE TREE
            LIMBS DOWN, POWER LINE DOWN, AND ESTIMATED 60 MPH WIND
            GUST.

&&

JRUA
Local storm report, May 9, 9:43 PM CDT, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
943 PM CDT SUN MAY 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     HAIL             W BURKEVILLE            31.00N 93.67W
05/09/2021  E1.00 INCH       NEWTON             TX   LAW ENFORCEMENT

&&

JRUA
Special weather statement, May 9, 9:55 PM CDT, 5 hours 13 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
955 PM CDT Sun May 9 2021

LAZ029-032-033-100345-
St. Landry LA-Avoyelles LA-Evangeline LA-
955 PM CDT Sun May 9 2021

...SPECIAL WEATHER STATEMENT...

At 955 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pine Prairie, or near Turkey Creek, moving east at 25 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Ville Platte, Bunkie, Turkey Creek, Morrow, Cottonport, Pine Prairie,
Evergreen, Plaucheville, Bayou Chicot, Goudeau, Indian Lake, Chicot
State Park, Whiteville, Big Cane, Reddell, Grand Prairie, Lebeau and
St. Landry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central Louisiana.

LAT...LON 3067 9248 3089 9250 3101 9197 3064 9195
TIME...MOT...LOC 0255Z 266DEG 23KT 3081 9241

Rua
Special weather statement, May 9, 10:09 PM CDT, 4 hours 59 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1009 PM CDT Sun May 9 2021

LAZ028-031-032-100400-
Evangeline LA-Allen LA-Rapides LA-
1009 PM CDT Sun May 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL RAPIDES...
NORTHWESTERN EVANGELINE AND NORTHEASTERN ALLEN PARISHES UNTIL 1100 PM
CDT...

At 1009 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mittie, moving east at 35 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Oakdale, Mamou, Oberlin, Elizabeth, Mittie, Grant, Allen Parish
Airport, Beaver, Reddell and Bond.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central, southwestern and west central Louisiana.

LAT...LON 3064 9241 3061 9298 3088 9298 3088 9282
      3091 9282 3096 9247
TIME...MOT...LOC 0309Z 262DEG 31KT 3076 9288

Rua
Special weather statement, May 10, 12:33 AM CDT, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1233 AM CDT Mon May 10 2021

LAZ045-100600-
Upper St. Martin LA-
1233 AM CDT Mon May 10 2021

...SPECIAL WEATHER STATEMENT...

At 1232 AM CDT, Doppler radar was tracking a strong thunderstorm near
Henderson, or near Breaux Bridge, moving east at 35 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Catahoula, Breaux Bridge, Butte La Rose and Parks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3003 9151 3003 9159 3007 9161 3009 9164
      3011 9166 3011 9168 3012 9170 3012 9173
      3024 9191 3029 9187 3027 9159 3024 9156
      3024 9151 3023 9147 3020 9149 3019 9147
      3014 9147 3013 9146 3011 9147 3010 9144
TIME...MOT...LOC 0532Z 284DEG 31KT 3025 9181

Tingler
Special weather statement, May 10, 3:08 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
308 AM CDT Mon May 10 2021

LAZ027-100845-
Vernon LA-
308 AM CDT Mon May 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VERNON PARISH UNTIL
345 AM CDT...

At 308 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles east of Many to near Hornbeck to 7
miles west of Anacoco. Movement was east at 40 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Anacoco, Hornbeck, Hutton and Kurthwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3136 9299 3127 9309 3122 9355 3123 9354
      3124 9356 3125 9354 3128 9353 3128 9344
      3136 9339 3137 9303
TIME...MOT...LOC 0808Z 257DEG 36KT 3154 9334 3137 9336 3128 9347

Tingler

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:22 PM CDTSevere Thunderstorm WarningLCHBeauregard, Vernon53 min
May 9, 8:17 PM CDTSpecial Weather StatementLCHAllen43 min
May 9, 8:51 PM CDTSpecial Weather StatementLCHRapides39 min
May 9, 9:55 PM CDTSpecial Weather StatementLCHEvangeline50 min
May 9, 10:09 PM CDTSpecial Weather StatementLCHAllen51 min
May 10, 12:33 AM CDTSpecial Weather StatementLCHSaint Martin27 min
May 10, 3:45 AM CDTSpecial Weather StatementLCHRapides30 min
May 10, 4:36 AM CDTSpecial Weather StatementLCHRapides24 min
May 10, 4:48 AM CDTSevere Thunderstorm WarningLCHAvoyelles, Rapides45 min
May 10, 6:17 AM CDTSpecial Weather StatementLCHEvangeline43 min
May 10, 6:40 AM CDTSevere Thunderstorm WarningLCHAvoyelles, Evangeline, Saint Landry25 min
May 10, 7:23 AM CDTSpecial Weather StatementLCHSaint Landry22 min
May 10, 7:27 AM CDTSpecial Weather StatementLCHSaint Landry33 min
May 10, 7:47 AM CDTSpecial Weather StatementLCHSaint Landry13 min
May 10, 8:00 AM CDTSpecial Weather StatementLCHSaint Landry15 min
May 10, 8:33 AM CDTSpecial Weather StatementLCHSaint Martin27 min
May 10, 10:08 AM CDTRiver Flood WarningLCHBeauregard, Vernon5 days
May 10, 10:08 AM CDTRiver Flood WarningLCHBeauregard, Vernon38 days
May 10, 6:33 PM CDTSpecial Weather StatementLCHAvoyelles57 min
May 9, 8:48 PM CDTSpecial Weather StatementLCHTyler42 min
May 9, 9:30 PM CDTSpecial Weather StatementLCHJasper45 min
May 10, 9:03 AM CDTAreal Flood WarningLCHNewton34 hr
May 10, 6:05 PM CDTSpecial Weather StatementLCHTyler55 min

Nearby

Special Weather Statements in Louisiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.